(2002; 91 pages)
Baclofen: abrupt discontinuation dangerous
United states of America - The prescribing information for baclofen injection (Lioresal® Intrath-ecal) has been updated to include a warning about rare cases of withdrawal that can lead to life threatening sequelae and/or death in patients who abruptly discontinue therapy.
Baclofen injection is indicated for use in the management of severe spasticity of cerebral and spinal origin. A warning has been added to the prescribing information as follows.
Abrupt discontinuation of intrathecal baclofen, regardless of the cause, has resulted in sequelae that include high fever, altered mental status, exaggerated rebound spasticity, and muscle rigidity, that in rare cases has advanced to rhabdomy-olysis, multiple organ-system failure and death.
Prevention of abrupt discontinuation of intrathecal baclofen requires careful attention to proper programming and monitoring of the infusion system, refill scheduling and procedures, and pump alarms. Special attention should be given to patients at apparent risk (e.g. spinal cord injuries at T-6 or above, communication difficulties, history of withdrawal symptoms from oral or intrathecal baclofen).
In the first 9 years of post-marketing experience, 27 cases of withdrawal temporally related to the cessation of baclofen therapy were reported; six patients died.
Reference: Novartis Pharmaceuticals Corporation letter posted on the FDA’s MedWatch program at http://www.fda.gov/medwatch